Michigan, 2008Winter Storm and Lake-Effect Snow in Michigan, January 1 to 2, 2008
January 1 to 2, 2008 · NWS MQT · 6 events in 6 counties and zones
Arctic air in the wake of a strong cold front produced heavy lake effect snow showers on the 1st and 2nd across portions of west and north central Upper Michigan.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic air in the wake of a strong cold front produced heavy lake effect snow showers on the 1st and 2nd across portions of west and north central Upper Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 1, 7:30 AM EST, 30 minutes earlier.
Area forecast discussion, Jan 1, 7:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
730 AM EST TUE JAN 1 2008
.SYNOPSIS...
IR LOOP AND RUC 500MB HEIGHT ANALYSIS SHOW AN UPPER LEVEL LOW
DRIFTING SLOWLY SOUTH INTO NORTHERN MINNESOTA...WITH A BROAD TROUGH
ACROSS THE CENTRAL UNITED STATES. A POTENT SHORTWAVE MOVING INTO
LOWER MICHIGAN IS TOUCHING OFF PRECIPITATION ACROSS THE NORTHERN
OHIO RIVER VALLEY. A BROAD RIDGE IS PUSHING ONSHORE ALONG THE WEST
COAST. AT THE SURFACE...LOW PRESSURE IS DEEPENING ACROSS THE OHIO
RIVER VALLEY. HIGH PRESSURE REMAINS NEARLY STATIONARY ALONG THE
LENGTH OF THE ROCKY MOUNTAINS.
&&
.DISCUSSION...
TODAY AND TONIGHT...MODELS SHOW VERY GOOD AGREEMENT WITH A
CONVERGENCE AREA ALREADY PRESENT AT 12Z ALONG THE WESTERN LAKE
SUPERIOR SHORELINE. CONVERGENCE LOOKS TO BE FOCUSED THE BEST IN
GOGEBIC AND ONTONAGON COUNTIES...WHICH IS ALSO REFLECTED BY THE
WARNING IN EFFECT FOR GOGEBIC COUNTY. NAM AND LOCAL HI-RES WRF-ARW
MODEL BOTH SHOW THE FAVORED CONVERGENCE ZONE MOVING OUT OF ONTONAGON
COUNTY AND INTO GOGEBIC COUNTY BETWEEN 12Z AND 18Z. AM SOMEWHAT
CONCERNED THAT AN ISOLATED LOCATION IN WESTERN ONTONAGON COUNTY
MIGHT SEE WARNING CRITERIA...BUT HAVE DECIDED TO NOT UPGRADE THAT
COUNTY. CONVERGENCE BEGINS TO DIMINISH LATE IN THE AFTERNOON AT THE
SAME TIME THAT OMEGA VALUES BEGIN TO DECREASE. WINDS WILL STILL
REMAIN FAVORABLE FOR CONTINUED LES AT REDUCED RATES...AND INVERSION
HEIGHTS WILL BECOME TO COME DOWN AFTER MIDNIGHT. HEADLINES EXPIRING
AT 06Z WEDNESDAY LOOKS FINE.
MODELS SHOW A SECOND MAJOR AREA OF 950MB CONVERGENCE DEVELOPING
ALONG THE MARQUETTE AND ALGER COUNTY SHORELINES IN THE LATE MORNING
AND EARLY AFTERNOON HOURS. ALTHOUGH GREATEST VERTICAL MOTION WILL BE
JUST BELOW THE DENDRITIC GROWTH ZONE...WINDS VEERING FROM NORTHWEST
TO NORTH IN THE AFTERNOON WILL PROVIDE MAXIMUM FETCH OVER LAKE
SUPERIOR AND BEST CHANCES FOR HIGH SNOWFALL RATES IN MARQUETTE
COUNTY. OVERNIGHT WINDS BACK TO THE NORTHWEST AGAIN...SHIFTING AREAS
OF BEST CONVERGENCE EAST INTO ALGER COUNTY.
WINDS SHOULD REMAIN FAIRLY GUSTY DURING THIS TIME PERIOD...WHICH
SHOULD RESULT IN BLOWING SNOW...ESPECIALLY NEAR THE SHORELINE. IN
ADDITION...HIGHER WIND SPEEDS SHOULD HELP A BIT WITH COMPACTION OF
SNOWPACK...AND SHOULD PREVENT SNOW-LIQUID RATIOS FROM CREEPING INTO
THE 30:1 RANGE. PREVIOUS FORECAST USED RATIOS OF 25:1...AND WILL
CONTINUE THAT IN THIS FORECAST. OVERALL...SNOW ACCUMULATIONS IN THIS
TIME PERIOD WERE ONLY SLIGHTLY MODIFIED.
WEDNESDAY...AS WINDS SHIFT MORE TO A WEST-NORTHWEST
DIRECTION...SNOWFALL SHOULD BEGIN TO TAPER OFF ALONG THE WESTERN
LAKE SUPERIOR SHORELINE AS A RESULT OF THE SHORTER FETCH. CONDITIONS
LOOK FAVORABLE FOR ALGER COUNTY TO PICK UP ADDITIONAL
SNOWFALL...WITH ACCUMULATIONS OF TWO TO FOUR INCHES DURING THE
DAY...SLIGHTLY HIGHER THAN THE PREVIOUS FORECAST. LATER SHIFTS MAY
NEED TO DETERMINE WHETHER THE ADVISORY IN ALGER COUNTY WOULD NEED TO
BE EXTENDED LONGER THAN 12Z...ALTHOUGH THIS ENDING TIME APPEARS TO
BE SUFFICIENT FOR MARQUETTE COUNTY.
WEDNESDAY NIGHT THROUGH FRIDAY...MODELS APPEAR TO BE
SLIGHTLY SLOWER WITH MOVING THE RIDGE INTO THE AREA...AND THEREFORE
LES MIGHT PERSIST INTO WEDNESDAY EVENING. WITH CLOUDS TAKING LONGER
TO MOVE OUT OF THE AREA...LOW TEMPERATURES MIGHT NOT BOTTOM OUT
QUITE AS MUCH AS PREVIOUSLY EXPECTED. A WEAK TROUGH MOVES THROUGH
THE AREA ON THURSDAY AFTERNOON...BUT WITH A LACK OF MOISTURE
PRECIPITATION DOES NOT APPEAR TO BE LIKELY.
FRIDAY NIGHT...GOING FORECAST FOR SLIGHT POPS OF FREEZING DRIZZLE
AND/OR SNOW STILL LOOKS ON TARGET. SOUNDINGS SHOW DRY MID LEVELS
WITH SHALLOW NEAR-SURFACE SATURATED LAYER. WITH CLOUD TOPS NO HIGHER
THAN ABOUT -5C...FROZEN PRECIPITATION LOOKS LIKE IT WOULD HAVE A
BETTER CHANCE OF OCCURRING. HOWEVER...GFS ONLY HAS ONE OR TWO
HUNDREDTHS OF PRECIP AT THAT TIME...WITH THE ECMWF ONLY PUTTING
PRECIP OUT OVER THE WESTERN HALF OF UPPER MICHIGAN. AT THIS
POINT...SEE NO NEED TO MAKE ANY CHANGES.
NO CHANGES MADE TO THE FORECAST BEYOND FRIDAY NIGHT.
&&
.AVIATION (FOR THE 12Z TAF ISSUANCE)...
MVFR CONDITIONS SHOULD GRADUALLY LOWER TO IFR AT KCMX BY LATE
MORNING AS BOUNDARY LAYER FLOW SHIFTS FROM NORTHWEST TO MORE
FAVORABLE NORTHERLY DIRECTION BEHIND TROUGH PASSAGE. COLDER AIR
BEHIND THE TROUGH WILL CONTRIBUTE TO BETTER SNOWFLAKE GROWTH AND
INCREASED MIXING WILL IN TANDEM WILL LEAD TO LOWER VSBYS IN SNOW AND
BLOWING SNOW. VFR CONDITIONS AT KSAW WILL ALSO LOWER TO IFR BY
MID/LATE AFTERNOON WITH PASSAGE OF TROUGH AND SHIFT TO NORTHERLY
WIND DIRECTION.
EXPECT CONDITIONS TO IMPROVE TO MVFR BY LATE EVENING AT BOTH TAF
SITES AS DRIER AIR FILTERS IN FROM NORTH OF LAKE SUPERIOR AND LES
BANDS WEAKEN SOME. MVFR VSBYS AT KCMX MAY DIP DOWN TO IFR AFT 08Z
WED AS A WEAK CLIPPER SHORTWAVE COULD ENHANCE LES BANDS. EXPECT
VSBYS TO IMPROVE TO VFR AT KSAW BY 08Z AS WINDS BACK NORTHWEST AND
LES DIMINISHES TO FLURRIES.
&&
.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
A LOW PRESSURE TROUGH AND ASSOCIATED COLD FRONT OVER LAKE SUPERIOR
WILL DROP SE TODAY NIGHT AND TUE. COLD AIR FLOWING IN AND PRESSURES
RISING RAPIDLY BEHIND THIS LOW WILL LIKELY PRODUCE 30 KT WINDS TODAY
WITH EVEN A FEW GALE FORCE GUSTS POSSIBLE. WINDS WILL DIMINISH BELOW
25 KT FOR WED AFTERNOON THROUGH WED NIGHT AS A RIDGE OF HIGH
PRESSURE BUILDS IN FROM THE WEST. BEHIND THIS HIGH...A TIGHTENING
PRESSURE GRADIENT IS EXPECTED ON THU AS LOW PRESSURE MOVES ACROSS
CENTRAL CANADA. SW WINDS STILL LOOK LIKE THEY WILL INCREASE TO GALES
ON LAKE SUPERIOR FOR THU INTO THU NIGHT...ESPECIALLY NORTH CENTRAL
AND EAST AREAS. EXPECT WINDS TO DIMINISH TO 30 KT OR LESS FOR FRI
INTO SAT AS THE LOW MOVES TO THE EAST...BUT A SOMEWHAT TIGHT
PRESSURE GRADIENT REMAINS.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
LAKE EFFECT SNOW WARNING UNTIL MIDNIGHT CST TONIGHT FOR MIZ009.
LAKE EFFECT SNOW AND BLOWING SNOW ADVISORY UNTIL 1 AM EST WEDNESDAY
FOR MIZ002.
LAKE EFFECT SNOW AND BLOWING SNOW ADVISORY FROM 10 AM THIS MORNING
TO 7 AM EST WEDNESDAY FOR MIZ005-006.
&&
SYNOPSIS/DISCUSSION...TAG
AVIATION...JV
MARINE...JV
Hazardous weather outlook, Jan 1, 5:21 AM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
521 AM EST TUE JAN 1 2008
MIZ001>007-009>014-084-085-021300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
521 AM EST TUE JAN 1 2008 /421 AM CST TUE JAN 1 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
MODERATE TO HEAVY LAKE EFFECT SNOW ACCUMULATIONS ARE POSSIBLE
TODAY AND TONIGHT OVER NORTH UPPER MICHIGAN AS ARCTIC AIR MOVES
INTO THE AREA ON NORTHERLY WINDS. THE GREATEST ACCUMULATIONS ARE
EXPECTED IN THE HIGHER TERRAIN OF WEST AND NORTH CENTRAL UPPER
MICHIGAN. SEE THE LATEST WINTER WEATHER STATEMENT FOR COMPLETE
DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FREEZING DRIZZLE IS POSSIBLE FRIDAY NIGHT AND SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LSZ162-240>251-263>267-021300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
521 AM EST TUE JAN 1 2008 /421 AM CST TUE JAN 1 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
A FEW NORTH GALE FORCE GUSTS ARE POSSIBLE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SOUTH TO SOUTHWEST GALES ARE POSSIBLE THURSDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-250-021300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
521 AM EST TUE JAN 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SOUTH TO SOUTHWEST GALES ARE POSSIBLE THURSDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TAG
Event by event
3 lake-effect snow, 2 winter weather, 1 winter storm. Local standard time, as filed.
Lake-Effect Snow, Baraga
- When
- January 1, 8:00 AM EST to January 2, 8:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The observer in Herman reported 10.6 inches of snow in 24 hours.
Winter Weather, Keweenaw
- When
- January 1, 8:00 AM EST to January 2, 8:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
Observers in Phoenix and Mohawk measured nine inches of snow in 24 hours.
Winter Weather, Luce
- When
- January 1, 8:00 AM EST to 8:00 PM EST
- Where
- Luce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
The observer at Rainbow Lodge measured five inches of snow in 12 hours.
Winter Storm, Ontonagon
- When
- January 1, 9:00 AM EST to 10:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
A spotter in Rockland measured 15.4 inches of snow in 13 hours.
Lake-Effect Snow, Northern Houghton
- When
- January 1, 1:00 PM EST to January 2, 1:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The Calumet observer reported 10 inches of snow in 24 hours.
Lake-Effect Snow, Marquette
- When
- January 1, 3:30 PM EST to January 2, 7:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Storm total snowfall of 11.1 inches was measured at the National Weather Service in Negaunee Township.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and High Wind in Washington, January 1, 20082 deaths · $50,000 · 70 kt wind · 5 events
- Winter Storm in Indiana, January 1 to 2, 20082 deaths · 2 injured · 9 events
- Winter Storm in Indiana, January 1 to 2, 20082 deaths · 10 events
- Winter Storm in Ohio, January 1 to 2, 2008$850,000 · 8 events
- Winter Storm in Pennsylvania, January 1 to 2, 2008$460,000 · 3 events
- Winter Storm in Vermont, January 1 to 2, 2008$70,000 · 10 events
- High Wind in California, January 1, 2008$100,000 · 57 kt wind · 2 events
- Drought in Alabama, January 1 to 31, 200839 events
- Winter Storm in New York, January 1 to 2, 2008$40,000 · 6 events
- Drought in North Carolina, January 1 to 31, 200834 events
- Winter Weather in Vermont, January 1 to 2, 2008$30,000 · 6 events
- Heavy Snow and Winter Weather in New York, January 1 to 2, 200828 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75812, 75814, 75815, 75805, 75810, 75808.